How to Deal with a Drug Overdose
Dangers of a Drug Overdose
Some people might think that you can only overdose from street drugs like heroin, but this isn’t the case.
In fact, any drug can be taken to the point of overdose. Even acetaminophen, the active ingredient in over-the-counter painkillers like Tylenol, can lead to overdose. Shockingly, Harvard Medical School states, “By some counts, tens of thousands of Americans are hospitalized each year for liver problems caused by acetaminophen, and several hundred die.”
An accidental drug overdose occurs when one or more negative effects are triggered by ingesting more of a drug than is prescribed or tolerated by the user. In thousands of cases, these detrimental physical effects can even lead to death.
Intentional overdoses occur when someone attempts suicide by taking too much of a drug, prescription, alcohol, or otherwise. Accidental drug overdose happens by a user taking more by mistake or going over his or her tolerance level. Unfortunately, this happens often with children who accidentally take substances they find in their parent’s medicine cabinet or find around their home. Because of this, it’s especially important to keep any drugs away from the reach of children.
Why Overdoses Happen?
The physical reasons for overdosing depend on the drug taken, but the most common cause is respiratory failure.
The opioid crisis in the United States has brought the risk of overdose to national attention, and it’s no surprise that thousands have died from an opioid overdose, since it’s one of the easiest drugs to overdose from and can be obtained with a doctor’s prescription. Opioids slow down several receptors in the brain and central nervous system. Taking too big a dose of an opioid can overpower the body’s various systems, slowing everything down to the point of death. Similarly, taking too many benzodiazepines like Valium or Xanax can also lead to respiratory failure and death.
The opposite of this is true for stimulants like meth and cocaine. These drugs amp up the body’s nervous system, so rather than slowing a person down, they rapidly speed them up. The cardiovascular system and respiratory system both work way harder than normal, which can lead to a total bodily breakdown and death.
Alcohol is another substance that can cause an overdose. The National Institute on Alcohol Abuse and Alcoholism states, “An alcohol overdose occurs when there is so much alcohol in the bloodstream that areas of the brain controlling basic life-support functions—such as breathing, heart rate, and temperature control—begin to shut down.” People who continue to drink well past the obvious signs of intoxication put themselves at severe risk of alcohol overdose, which can lead to long-term brain damage or death.
In addition to physical cravings, someone with an addiction issue will also spend a tremendous amount of time thinking about their drug of choice. These thoughts become a compulsion and impossible to control, which leads to drug-seeking behavior that can sometimes be criminal.
Feelings of depression, sadness, anxiety, despair, and the like are often at the root of substance abuse. The substance might temporarily mask these feelings, but they return once the high wears off, creating a vicious circle of drug abuse.
Taking a substance will temporarily stop the cravings and compulsion for it, but soon the same feelings return. In time, it takes more and more of the same substance to achieve the same effect it once had.
People addicted to drugs and alcohol may feel like they have no control over their drug use. Refraining from using or stopping seems to be an impossibility for them. The substance controls them, rather than the other way around.
Someone addicted to drugs or alcohol will continue to seek them out even if their addiction has made them lose friends, family, spouses, and jobs. Drug-seeking behavior can even lead to diseases such as hepatitis and HIV/AIDS.
How Many People Die from a Drug Overdose?
The simple answer is “too many.”
While this was a slight decline from previous years, accidental drug overdose remains the number-one cause of death for people under 50 in the United States, exceeding homicide, HIV/AIDs, car accidents, and handgun violence.
Symptoms of Drug Overdose
- Loss of consciousness
- Unresponsive to outside stimulus
- Awake, but unable to talk
- Very slow, shallow or erratic breathing
- Breathing has stopped
- For lighter-skinned people, the skin tone turns bluish purple
- For darker-skinned people, it turns grayish or ashen.
- Choking sounds or gurgling noise
- Limp body
- Clammy or pale face
- Fingernails and lips turn blue
- Slow, erratic, or nonexistent pulse
- Extreme fatigue
- Confusion, agitation, anxiety
- Slurred speech
- Memory problems
- Physical weakness
- Lack of muscle tone
- Blurry vision
- Difficulty breathing
- Lowered blood pressure
- Jerkin, rigid limbs
- Rapidly increasing body temperature
- Sudden fever
- Rapidly increasing pulse
- Loss of consciousness
- Being in-and-out of consciousness
- Seizures, convulsions
- Chest pain
- Severe headaches
- Excessive sweating
- Mental confusion
- Cardiac arrest
- Cardiovascular collapse
- Slow breathing (less than eight breaths per minute)
- Irregular breathing (ten seconds between breaths or more)
- Hypothermia, bluish skin color, paleness
- Cessation of breathing, heart rate, and gag reflex
- Cardiac arrest
Which Drugs Are Most Prone to Overdose
While opioids, cocaine, and benzos by far make up the bulk of overdose deaths, alcohol overdose also has a high fatality rate. The CDC breaks down alcohol-related deaths in great detail, but if you look at the number of deaths that include symptoms of alcohol overdose, such as poisoning and aspiration, around 2,000 people a year die in this manner.
If you are considering treatment for yourself or a loved one, call us today.
What To Do In Case of Overdose
The absolute most important thing to do if you think that you or a loved one is overdosing on drugs or alcohol is to immediately call 9-1-1. Due to the high instances of opioid overdoses, many first responders keep the life-saving drug Naloxone on them at all times. If you have a loved one with an opioid addiction, it may be good to keep Naloxone in the home as well.
While waiting for help to arrive try not to panic and follow the following instructions on the spot if you are capable. However, caution is advised. Some drug overdoses can prompt violent behavior in the individual taking them so always keep your own safety in mind when helping someone else.
- Check breathing and heart rate
- Try and wake up an unconscious person and keep them engaged with you
- Turn someone who isn’t breathing on their side
- Provide CPR if you know how to do it properly
- Follow any instructions the 9-1-1 operator might give you
- Keep any other substances away from the individual – you don’t want them taking more!
- Find any prescription bottles and bring them to the hospital with you
- See if there’s any drug paraphernalia around to help determine the cause of overdose
- Stay calm and assure the person that help is on its way
What an overdose usually indicates is that it may be time for someone to seek treatment for their substance use.
Is Overdosing a Sign It’s Time for Treatment?
Overdosing on drugs – especially opioids – or alcohol is almost a sure sign that help is needed. Someone who has overdosed may require an inpatient program or a partial hospitalization program (PHP). After a supervised detox period, a comprehensive treatment plan will include individual therapy, group therapy, life skills coaching, 12-step groups, and other treatment modalities. These services can be found in licensed outpatient treatment programs.
Obviously, an overdose can be a major “wake up call” that it’s time to get help, but it’s best not to wait until you get to this point since overdose can result in death. Because of this, if you think you or a loved one needs help now, contact Nexus now to have a confidential consultation with one of their professional advisors.
If you or a loved one are suffering from drug or alcohol addiction, we’re here to help. Contact us today and speak with one of our trusted recovery advisors.